• Hypothyroidism and Sleep Disturbance Side Effects

    Asked by SMT4 on Wednesday, March 13, 2013

    Hypothyroidism and Sleep Disturbance Side Effects

    I recently went to my onc and he asked me as part of the screening of checking my lymphnodes and levels, if I had any nightmares I normally answer no. I found this to be a weird question to always ask an adult of 35 yrs of age. However, now that he has changed my medication dosage every single night I have night terrors. I have never had them before in my life. Well maybe not since I was a little kid but I don't remember them now. I called and asked and he said it is related to being hypo and hormones rebalancing.

    I was wondering has anyone else had a similar experience with sleep patterns and medication change?

    7 Answers from the Community

    7 answers
    • nancyjac's Avatar

      I've been on levothyroxine for years and have had numerous dosage changes. Fatigue and needing more sleep are symptoms I experience when my dosage needs to be upped. I've never had nightmares from it, but I suppose if the dosage were too high, it could cause side effect of hyperactivity including sleep disturbances.

      over 3 years ago
    • SueRae1's Avatar

      I've never had problems with levothyroxine, but I have experienced night terrors from some of the cancer medications they put me on. Are you on any other meds. Sometimes a change in dose of one medication can trigger side effects of another one you are on.

      BTW when do you take it. i take my 100 mcg first thing in the morning and wait an hour to have breakfast.

      over 3 years ago
    • SMT4's Avatar

      Hi Suerae1,
      I take it @ 6pm wait also an hour. I am on 12 hour nightshift three times a week. And I maintain that schedule of dose when off. I take 125mcg mon-sat and 1/2 dose on Sunday for right now. I'm also coming out of radiation treatment rai 2 weeks out. They also have me on calcium supplements because of the radiation treatments I've had, and regulating parathyroid calcitonin levels. I do have to sleep during the day because of my profession but I don't think that would start this now since I've had that sleep pattern for so long. So disturbing because its almost like the body is experiencing an anxiety attack. Dr said it happens and that's why he asked about it in the patient eval he gives , so weird.

      over 3 years ago
    • rosemarie's Avatar

      Am not sure if mine is similar, but after neck traction which seemed to go wrong, I began having vertigo like symptoms and could not lie down without feeling I was being sucked into a black hole.
      I slept in chair for awhile.

      over 3 years ago
    • Tracy's Avatar

      As a thyroid cancer patient with re occurrence I take a high dose of thyroid (levothyroxine 274 mcg daily). I have been told to always take in in the mornings and wait an hour before eating. I have also had trouble sleeping since around the time I started taking thyroid but no one ever linked it to the medication. I have always linked it to the later diagnosed PTSD from issues with the fight against cancer. It is an interesting idea however. Tracy

      over 3 years ago
    • Tracy's Avatar

      I missed a point, the parathyroid issues (calcium) can also cause the anxiety and nightmares you are talking about. I had this happen when my parathyroid was not functioning properly. Tracy

      over 3 years ago
    • ILDenlou's Avatar

      yes i wake up tired i have bad dreams not all the time its making my body hyper its 175 getting my test to see if im in remission in aug how is it to have those shots did it make u sick i heared they hurt to is this true
      have tremors too in my hands from med

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more diffuse sclerosis questions.  Also, don't forget to check out our Diffuse Sclerosis page.